Nebraska, 2024

Hail in Nebraska, July 10, 2024

July 10, 2024 · NWS OAX · 2 events in 2 counties and zones

At 12 UTC on the 10th, a trough was positioned over the upper Midwest, with northwesterly flow over the Great Plains. At the surface, a surface trough extended from north-central Kansas into southeastern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

At 12 UTC on the 10th, a trough was positioned over the upper Midwest, with northwesterly flow over the Great Plains. At the surface, a surface trough extended from north-central Kansas into southeastern Iowa. In the afternoon hours, scattered thunderstorms developed across far southeast Nebraska and southwest Iowa. While most of these storms remained below severe limits, a handful of severe hail reports were received by the Omaha National Weather Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 5:11 PM CST, 1 hour 1 minute earlier. Its key messages:

  • A few storms may produce hail and gusty winds this afternoon into this evening. Best chances are in southeast Nebraska and southwest Iowa.
  • Most should remain dry through the weekend, but like many recent days, there could be some spotty showers and storms Thursday and Friday (5 to 10% chance).
  • Dangerous heat is expected for much of the area this weekend into Monday, with heat index readings of 100 to 110 degrees likely. Sunday and Monday will be the hottest days.
Area forecast discussion, Jul 10, 5:11 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
611 PM CDT Wed Jul 10 2024

.KEY MESSAGES...

- A few storms may produce hail and gusty winds this afternoon
  into this evening. Best chances are in southeast Nebraska and
  southwest Iowa.

- Most should remain dry through the weekend, but like many
  recent days, there could be some spotty showers and storms
  Thursday and Friday (5 to 10% chance).

- Dangerous heat is expected for much of the area this weekend
  into Monday, with heat index readings of 100 to 110 degrees
  likely. Sunday and Monday will be the hottest days.

&&

.DISCUSSION...
Issued at 233 PM CDT Wed Jul 10 2024

Mostly clear skies are obscured in parts of southwestern Iowa
with a shortwave helping to produce some agitated cumulus from
Seward County, NE to Montgomery County, IA. The area has gone
from an SPC category of "general thunder" to now "slight with
hatched hail", representing a two category jump in severe
weather threat. A WATCH has been posted from Lancaster County to
past the Kansas and Missouri state lines and far southern Iowa.
The primary change in the forecast was a slight increase in
expected BWD and steepening lapse rates with newer model runs.
The primary threat is 1-2" hailstones with a multicellular
storm mode. As the boundary layer cools this evening, the LL
lapse rates moderate and storms should weaken. The last of the
convection should be pushing into Missouri by midnight.

Have introduced patchy fog to the grids overnight in response to
the lack of winds and high dewpoints. Believe northeast Nebraska
has best chance of seeing the fog, but it could as far south as
I-80. Latest HREF suggests about a 50% chance of visibility
slipping below 5 miles along and north of I-80. With a high
summer sun angle, expect that fog to dissipate quickly on
Thursday morning.

While skies are expected to remain mostly cloud-free, we expect
them to remain milky with continued Canadian wildfire smoke
elevated across the area. The HRRR produces very little surface
smoke in it's mid-day runs today, though at 3,000 feet the smoke
is considerably more dense and growing denser over the next 24
hours, especially for western Iowa. For all but those very
sensitive to smoke, it should act mostly as a sun filter.

Believe Thursday and Friday's low POP chances deserved to be
pushed lower with deterministic models keeping things dry with
weak instability, little forcing, and paltry but noted cap in
place both afternoons.

Attention turns to the season's hottest three day stretch so
far with high temps in the middle to upper 90s for three
consecutive days. Dewpoints, too, will be trending toward the
extreme. Have bumped up those supplied by the NBM.
Evapotranspiration from crops will help western Iowa's
dewpoints to climb at least into the mid-70s: Hot and humid.

Sunday and Monday will be the hottest days with heat indices
managing 102 to 106 for most on Sunday and similar readings for
the southern half of the CWA for Monday as a cold front slips
through the area. As it stands, we're shy of our excessive heat
warning criteria each afternoon but close to the 75F minimum
heat index suggested by NWS directives. The lower criteria
needed for a heat advisory may be met with forecast max heat
indices of 105+. As confidence grows heat headlines may need to
be issued, especially in the metro areas where concrete and
massive apartment buildings tend to hold the day's heat much
later into the night.

20-30% PoPs have been introduced to the forecast for Monday
night (cold front) and Tuesday as the upper level ridging
breaks down and flow becomes zonal.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 556 PM CDT Wed Jul 10 2024

Scattered thunderstorms are ongoing across southeast Nebraska.
This activity is within the vicinity of KLNK, though
precipitation is expected to remain south. Lightning should
move out of the KLNK terminal area by the start of this TAF
period, but will monitor closely. There is also a very low
chance (10-15 percent) of a thunderstorm at KOFK between 01 and
03 UTC. These storms, currently around Sioux City, appear to be
weakening and odds are will not make it to KOFK. Convection
should remain south of KOMA. After 07 UTC, patchy fog (30 to 40
percent chance) is expected to develop across eastern Nebraska
and western Iowa. It does not appear to be a strong signal at
TAF sites, however if fog does develop visibilities down to 2
miles will be possible. Will monitor closely for inclusion into
TAFs tonight. Any fog that develops should be gone by 13 UTC.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Nicolaisen
AVIATION...Darrah
Hazardous weather outlook, Jul 10, 3:04 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
404 PM CDT Wed Jul 10 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
404 PM CDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A few strong or severe storms may produce hail and gusty winds
this afternoon and evening. Large hail will be the primary threat.
Storms will taper and end after sunset.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Hot conditions are likely Saturday through Monday. Heat index
values will likely exceed 100 degrees, and may approach 110
degrees, especially on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Jul 10, 4:39 PM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
539 PM CDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             5 N Sidney              40.82N 95.64W
07/10/2024  M1.00 Inch       Fremont            IA   Emergency Mngr

            Emergency management reported lots of hail
            the size of dimes and nickels with a few
            quarter sized hail stones mixed in.

&&

BD
Local storm report, Jul 10, 4:41 PM CST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
541 PM CDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Hail             3 E Thurman             40.83N 95.70W
07/10/2024  E0.75 Inch       Fremont            IA   Public

            Report from mPING: Dime (0.75 in.).

&&

BD
Local storm report, Jul 10, 4:49 PM CST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
549 PM CDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             Coburg                  40.92N 95.27W
07/10/2024  M1.00 Inch       Montgomery         IA   Emergency Mngr

            Emergency management reported quarter sized
            hail in Coburg.

&&

BD
Local storm report, Jul 10, 5:09 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
609 PM CDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Hail             3 S Pleasant Dale       40.74N 96.93W
07/10/2024  E0.88 Inch       Seward             NE   Public

            Report of hail ranging from dimes to nickels
            at the intersection of 103 and Denton Road.
            Hail had been falling for ten minutes after
            the report was given.

&&

BD
Local storm report, Jul 10, 5:13 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
613 PM CDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             1 S Tabor               40.87N 95.67W
07/10/2024  E0.75 Inch       Fremont            IA   Public

            Report from mPING: Dime (0.75 in.).

&&

BD
Special weather statement, Jul 10, 6:10 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
710 PM CDT Wed Jul 10 2024

NEZ068-110045-
Otoe NE-
710 PM CDT Wed Jul 10 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL OTOE COUNTY THROUGH 745
PM CDT...

At 709 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Unadilla, or 19 miles north of Tecumseh, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Syracuse, Palmyra, Unadilla, Talmage, Dunbar, Douglas, Lorton,
  Otoe, and Burr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Nebraska.

&&

LAT...LON 4054 9639 4073 9639 4078 9596 4052 9594
      4052 9621
TIME...MOT...LOC 0009Z 270DEG 18KT 4064 9626

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Darrah

The radar

The Topeka radar (KTWX), 139 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Richardson

When
July 10, 6:12 PM CST to 6:15 PM CST
Where
Richardson County, 5 mi NE of Falls City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.121, -95.533

A trained spotter reported quarter sized hail which fell for a few minutes.

Hail, Otoe

When
July 10, 6:57 PM CST
Where
Otoe County, 4.24 mi SE of Paul
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.535, -95.814

A trained spotter reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206687, 1206688.